Michigan, 2026

Ice Storm in Michigan, March 10 to 11, 2026

March 10 to 11, 2026 · NWS APX · 5 events in 5 counties and zones

A storm tracking out of the southwestern US along a stationary boundary stretched across Michigan resulted in record high temperatures on the 9th, followed by cooler temperatures on the 10th. Moderate to heavy rain and a few rumbles of thunder moved into northern Lower Michigan during the late evening on the 10th, with primarily snow and sleet across the eastern UP until later, when the warm…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A storm tracking out of the southwestern US along a stationary boundary stretched across Michigan resulted in record high temperatures on the 9th, followed by cooler temperatures on the 10th. Moderate to heavy rain and a few rumbles of thunder moved into northern Lower Michigan during the late evening on the 10th, with primarily snow and sleet across the eastern UP until later, when the warm nose aloft tracked far enough northward to bring some freezing rain to the eastern UP as well. Cold surface temperatures resulted in additional freezing rain and sleet during the morning of the 11th with a second round of precipitation moving largely across northeast Lower Michigan, and a little snow in the afternoon with gusty winds resulting in blowing snow and icy roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 10, 6:35 PM EST, 55 minutes earlier. Its key messages:

  • Significant ice accumulations expected across northeast Lower Michigan tonight into Wednesday morning. Several inches of snow possible for parts of the EUP.
  • Active weather continues, with several inches of snow possible Friday and a more potent system Sunday into Monday.
Area forecast discussion, Mar 10, 6:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
735 PM EDT Tue Mar 10 2026

.KEY MESSAGES...

- Significant ice accumulations expected across northeast Lower
Michigan tonight into Wednesday morning. Several inches of snow
possible for parts of the EUP.

- Active weather continues, with several inches of snow possible
  Friday and a more potent system Sunday into Monday.

&&

.DISCUSSION...
Issued at 420 PM EDT Tue Mar 10 2026

PATTERN SYNOPSIS/FORECAST:

Blocking pattern setting up over the north central Pacific...with
broad troughing from the Gulf of Alaska into the PacNW and Canadian
Prairies with a 160+kt upper jet following the baroclinic zone from
OR to ND to central Quebec, passing just to our north. In the
southern stream...cutoff low over northwest Mexico starting to eject
into the Desert SW of the US...with sharpening ridge axis ahead of
it across the MS Valley. As a result...return flow bringing Gulf
moisture into the southeastern US/Mid MS Valley...even sneaking as
far as the OH Valley. Here in the Great Lakes...we remain near the
low-level thermal gradient...with colder 850mb (sub-zero) temps
passing to our north and east on WNW flow...and warmer weather to
our south focusing more into the OH Valley with low-level flow there
turning more WSW...leaving us in a bit of a deformation region along
said thermal gradient. At the surface...1025mb high pressure over
northern Ontario...and 1022mb high over the FL panhandle...with a
stationary boundary stretching from NoCal through the Central
Plains...into southern MI...and up generally along the St. Lawrence
Seaway, where it becomes more of a cold front into southeast Canada
and New England.

Surface low pressure will track into the Upper Great Lakes
tonight...winding up as it passes us early Wednesday. Expect a
wintry mess tonight into Wednesday, with even some thunder mixed in
tonight across the southwest in particular...followed by blustery
and cool conditions for Wednesday. (Quite the change from Monday.)
Only a short break from the synoptic action on tap...with the next
clipper system already digging into the Midwest by later Thursday.
This next feature will be a potent quick-hitter, with another
tightly-wound surface low crossing the Upper Great Lakes Friday. The
hits just keep on coming...with an amplifying shortwave across the
western US looking to eject eastward this weekend...likely spinning
up another strong storm system across the central US/OH Valley
region. Quite a bit of uncertainty yet in the details for that last
one...but certainly looks like the breezy/windy and active
conditions will continue through the middle of the month.

FORECAST DETAILS...

Wintry mix tonight, with ice accumulation concerns... Expecting
several inches of wet snow across western Chippewa county tonight
and have elected to issue a Winter Storm Warning to account for this
idea. Between here and the Straits, closer to 3-6 inches of snow is
expected...possibly mixing with some sleet at times. Think there is
potential for things to transition over to a bit of lake
effect/enhancement on N to NW flow Wednesday.

Ice concerns...have spent the last couple hours debating this...but
finally went ahead with the ice storm warning...as latest guidance
is strongly pointing toward significant totals of freezing rain over
the next 24hrs. Primary swath of concern is northeast Lower,
particularly from Alpena/Harrisville toward Roscommon, effectively
between M-32 and M-72/M-55...where there is higher confidence in
seeing at least a quarter inch of ice accumulation. This is the area
where it seems like there is a better shot of northeasterly flow
keeping the low-levels drier and cooler below the warm nose (not to
mention the higher terrain tends to run a little cooler at the
surface anyway...and upsloping easterly flow should only encourage
that idea). Hi-res probabilistic guidance is hinting at the
potential (40 percent) for up to a half inch of ice across this
area...potentially as far south as Oscoda to West Branch. (Not gonna
lie...there is a non-zero chance of greater than 0.75in of ice,
which is unsettling to see after last year.) Think this latter idea
will be the worst case scenario, and certainly hope this does not
happen at all, let alone where we saw significant impacts from last
year's ice storm.

HOWEVER...there are some caveats that could lower ice totals and
bust the forecast (not gonna lie again...as a human being, I'd
prefer the bust). First and foremost...the low-level cold layer
could be deep enough and/or cold enough to lead to sleet rather than
freezing rain...which is possible given some guidance soundings. It
could also be possible the low-levels don't cool enough to support
freezing rain, particularly if things moisten up quicker than things
cool down and keep things too warm. Secondly...there is still some
uncertainty in the placement of the highest QPF swaths tonight, and
not impossible convective activity to our south robs us of better
moisture (as yesterday's forecaster mentioned)...with some guidance
actually almost dry in the Ice Storm Warning area tonight. Think the
higher accumulations are at least in part based on the higher QPF
areas...but the brisk easterly winds tonight combined with any
liquid precip, even lighter rates, could certainly lead to ice
accumulations (this tends to be a better setup for efficient ice
accumulation). Not a straightforward forecast by any means, but have
enough confidence/concern to go ahead with the ice storm warning (as
much as we know it will freak people out...not gonna lie
again...it's freaking me out).

Active weather ahead...no rest for the weary, and to be honest,
haven't looked too deeply into the forecast beyond
tonight/Wednesday. But next niblet expected to dive into the area
along BCZ left from tonight's system later Thursday into Friday with
some weaker stability aloft and some saturated layers...which
suggests a shot at a better bang for our QPF buck...and this time it
should be cold enough for all snow. This, too, should be wound
up...with breezy winds further leading to impacts along with
potential for several inches of snow across some portion of the
area. (700mb low track could be across the Tip of the Mitt, and
would focus the highest snow totals in this vicinity.)

Sunday's system may be yet more impactful...with strong signals attm
for the BCZ to amplify again across the MS Valley/OH Valley...with
cold air to dig in behind it...and strong southwesterly flow with
Gulf moisture ahead of it... along with a potent surface low to
track across the OH Valley vicinity. Current signals support the
idea of a tightly wound surface low with ample moisture and forcing,
suggesting breezy and likely wintry conditions across some part of
the Midwest...with some lake effect possible on the backside as well
going into early next week...with convection in the warm sector. One
thing is for sure: winter is not done with us yet.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 727 PM EDT Tue Mar 10 2026

Ceilings deteriorating through the evening and overnight as a
wintry mix overspreads the region. Expect CIGs to drop to MVFR
and eventually IFR at most locations with VSBYs decreasing to
1-4SM as precipitation develops. Precipitation type varying
from mainly -SN at KCIU, to mainly -RA at KMBL, with a mix in
between. The precipitation may diminish to -DZ/-FZDZ for a time
on Wednesday before precipitation re-develops during the
afternoon as -SN in most locations. Gusty east/northeast winds
tonight, backing north/northwest on Wednesday and remaining
gusty.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 8 PM EDT Wednesday for
     MIZ016>018-087-088-095>099.
     Winter Weather Advisory until 8 PM EDT Wednesday for
     MIZ020>023-025>027-031>033-036-041-042.
     Ice Storm Warning until 5 PM EDT Wednesday for MIZ024-028>030-
     034-035.
     Winter Storm Warning until 8 PM EDT Wednesday for MIZ086.
MARINE...None.

&&

DISCUSSION...FEF
AVIATION...JK
Hazardous weather outlook, Mar 10, 3:24 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
424 PM EDT Tue Mar 10 2026

MIZ016>018-020>036-041-042-086>088-095>099-112030-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
424 PM EDT Tue Mar 10 2026

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A messy storm system will bring several inches of snow to parts of
the Eastern UP, with potential for significant ice accumulations
across parts of northeast Lower Michigan...with a mixed bag of
snow, sleet, and freezing rain in between. See the latest winter
weather headlines for details.

Thunderstorms are also possible tonight, especially near and south
of M-72.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of mixed precipitation including freezing rain, sleet,
and snow are possible at times through Wednesday.

Additional accumulating snow is possible later Thursday night into
Friday, and again later in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of ice,
sleet, and/or snow are appreciated.

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Alpena

When
March 10, 7:30 PM EST to March 11, 7:30 PM EST
Where
Alpena forecast zone
Reported by
ASOS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Flat ice accretion of 0.43 inches reported by KAPN ASOS by mid-afternoon before the ASOS lost communications, with some impacts to the sensors due to icing as early as mid-morning. Air traffic at Alpena Regional Airport was suspended due to ice. Additional reports of up to 0.25 inches of radial ice accumulation by 0830am on the 11th.

Ice Storm, Otsego

When
March 10, 7:30 PM EST to March 11, 7:30 PM EST
Where
Otsego forecast zone
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Flat ice accretion reached 0.25 inches between 2100 and 2300 with the bulk of this occurring between 2200 and 2300; an additional 0.10 of flat ice accretion was reported by midday, bringing the storm total flat ice accretion to 0.35, ending 1400 on the 11th. The NWS Gaylord, MI forecast office measured nearly 0.40 of flat ice by 1300 with radial ice accumulation on tree limbs up to 0.20.

Ice Storm, Presque Isle

When
March 10, 8:00 PM EST to March 11, 8:00 PM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Radial ice accumulation of 0.25 inches on a tree branch reported 6mi W of Rogers City. Additional photos on social media showed ice accretion on the feathers of living wild turkeys by morning.

Ice Storm, Emmet

When
March 10, 8:00 PM EST to March 11, 8:00 PM EST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Total flat ice accumulation of 0.37 inches measured at KPLN ASOS by midday on the 11th. Observations were missing between 2300 on the 10th and 0200 on the 11th when radar indicated significant rain was falling, so storm total flat ice accretion was likely more than this, though some sleet fell as well, per photos from the village of Carp Lake. A report with photo from the higher terrain in Bliss Township in northern Emmet county showed 0.25 inches of radial ice accretion by 0800.

Ice Storm, Montmorency

When
March 10, 8:00 PM EST to March 11, 7:30 PM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Photos from 3mi north of Vienna Corners in Heatherton showing as much as 0.25 to 0.3 inches of ice accretion, with downed limbs.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1328504, 1328505, 1328506, 1328507, 1328508.